Texas, 2018Flash Flood in Texas, August 20, 2018
August 20, 2018 · NWS MAF · 1 event in 1 county or zone
There was a cold front moving toward the Permian Basin, and a mid-level disturbance was over the region. Storms developed south of Lubbock and slowly moved south towards the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was a cold front moving toward the Permian Basin, and a mid-level disturbance was over the region. Storms developed south of Lubbock and slowly moved south towards the area. These slow moving storms, along with moisture in the lower atmosphere, resulted in flash flooding in parts of the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 2:10 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 20, 2:10 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
310 AM CDT Mon Aug 20 2018
.DISCUSSION...
A mid level impulse along with a southward moving cold front will
bring a chance of storms to much of the Permian Basin this
morning. Storms are beginning to develop south of Lubbuck and will
slowly move south through the morning hours. Moderate to locally
heavy rain could cause minor flooding especially in urban areas.
These storms along with the cold front will move south across the
area with "cooler", drier air filtering in by this afternoon. High
temperatures should be much closer to normal today.
The heat quickly returns Tuesday through the rest of the week as
upper ridging builds back in from the west. Subsidence will keep
skies dry while increasing heights and mid level temperatures will
allow afternoon highs to climb back above normal. The hottest days
look to be Thursday and Friday when many locations outside of the
mountains could see temperatures near or above 100. An early look at
the weekend ahead currently looks hot and dry as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 94 73 97 75 / 40 10 10 0
Carlsbad 91 71 95 71 / 40 10 10 0
Dryden 98 75 98 75 / 20 10 10 0
Fort Stockton 94 72 95 71 / 40 10 10 0
Guadalupe Pass 87 68 89 68 / 30 10 10 0
Hobbs 88 69 92 69 / 50 10 10 0
Marfa 89 62 89 62 / 20 10 10 0
Midland Intl Airport 94 75 97 75 / 50 10 10 0
Odessa 93 74 97 74 / 50 10 10 0
Wink 96 74 99 74 / 50 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
10/29
Hazardous weather outlook, Aug 20, 4:11 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
511 AM CDT Mon Aug 20 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
511 AM CDT Mon Aug 20 2018 /411 AM MDT Mon Aug 20 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected this morning from southeast New
Mexico into the Permian Basin. The main threat will be brief heavy
rain, lightning, and gusty winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Aug 20, 3:54 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
354 AM MDT MON AUG 20 2018
NMZ028-029-033-201045-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
354 AM MDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDDY AND NORTHERN LEA
COUNTIES UNTIL 445 AM MDT...
At 354 AM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Hagerman, or 31 miles northeast of Artesia, moving
south at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Artesia, Lovington, Hope, Maljamar, Seven Rivers Airport, McDonald,
Caprock, Brantley Lake State Park, Lea County Zip Franklin Memorial
Airport, Loco Hills, Artesia Municipal Airport, Dayton, Lakewood,
Atoka and Lake Avalon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3294 10309 3258 10372 3243 10469 3296 10477
3297 10377 3340 10377 3340 10372 3351 10372
3355 10362
TIME...MOT...LOC 0954Z 341DEG 27KT 3312 10398
29Flash Flood, Gaines
- When
- August 20, 4:41 AM CST to 7:00 AM CST
- Where
- Gaines County, 1.12 mi NNW of Seagraves to 1 mi NNW of Seagraves
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 32.945, -102.558
Heavy rain fell across Gaines County and produced flash flooding in Seagraves. Cars were flooded out at the intersection of US 385 and TX 83. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, August 20 to 31, 20181 death · 2 injured · $37 million · EF0 · 12 events
- Rip Currents in Wisconsin, August 20, 20182 deaths · 2 events
- Damaging Winds in Louisiana, August 20, 20181 death · 66 kt wind · 11 events
- Tornadoes and Damaging Winds in Arkansas, August 20, 2018$585,000 · EF1 · 6 events
- Flash Flood and Damaging Wind in Arkansas, August 20, 2018$310,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Winds in Mississippi, August 20, 2018$119,000 · 50 kt wind · 15 events
- Damaging Winds in Louisiana, August 20, 2018$27,000 · 54 kt wind · 4 events
- Lightning Strike in Virginia, August 20, 2018$25,000 · 1 event
- Flash Flood in North Carolina, August 20 to 21, 2018$20,000 · 1 event
- Damaging Wind in Indiana, August 20, 2018$15,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Nebraska, August 20, 201854 kt wind · 8 events
- Flash Flooding and Flood in Iowa, August 20, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773227.